Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Great Falls, MT

July 1, 2004Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2004, 4:32 PM MDT for Blaine County, Hill County, Montana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 4:32 PM MDT (22:32 UTC)
Expired
Jul 1, 2004, 5:30 PM MDT
In force
58 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Blaine County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 204 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 012232
SVRTFX
MTC005-041-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA
  EAST CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA   

* UNTIL 530 PM MDT

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 15 MILES NORTH OF HAVRE TO HAVRE...AND MOVING
  EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE OVER...
  RURAL EASTERN HILL COUNTY THROUGH 450 PM MDT 
  CHINOOK BETWEEN 500 PM AND 515 PM MDT

VERY HEAVY RAINFALL IS ALSO LIKELY WITH THESE STORMS.

LAT...LON 4885 10986 4850 10969 4853 10869 4888 10885

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:35 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 1, 2:35 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
235 PM MDT THU JUL 1 2004

.DISCUSSION...

TONIGHT THROUGH SATURDAY NIGHT...MOIST AND UNSTABLE SOUTHWESTERLY
FLOW ALOFT WITH EMBEDDED DISTURBANCES TO PERSIST THROUGH THIS
EVENING...CONTINUING THE SCATTERED THUNDERSTORMS ACROSS THE TFX
CWA. THE AIRMASS IS NOT QUITE AS MOIST AS YESTERDAY...WITH DEWPOINTS
GENERALLY IN THE 50S...AND PRECIPITABLE WATER VALUES RANGING FROM 0.6
INCHES IN SOUTHWEST MONTANA TO AROUND 1 INCH IN THE EASTERN TFX
ZONES. HOWEVER...WITH THE WINDS ALOFT STILL ON THE LIGHT SIDE...THE
MAIN THREAT FROM THE STORMS WILL CONTINUE TO BE HEAVY RAINFALL.
HOWEVER...WITH AN AREA OF CIRCULATION OVER NORTHWEST MONTANA AND ONE
MOVING INTO SOUTHWEST MONTANA THIS AFTERNOON...THE RESULTING
DEFORMATION ZONE WILL KEEP THUNDERSTORMS GOING ACROSS WESTERN
MONTANA UNTIL AROUND MIDNIGHT. THE AIRMASS WILL STABILIZE QUICKLY
THROUGH THE LATE EVENING HOURS UNTIL JUST AFTER MIDNIGHT...GENERALLY
BRINGING STORMS TO AN END AFTER MIDNIGHT. OVERNIGHT...THE FLOW ALOFT
WILL BECOME MORE WESTERLY AND A SURFACE BOUNDARY WILL MOVE ACROSS
THE EASTERN TFX ZONES...SHIFTING WINDS MORE WESTERLY AND
DOWNSLOPING...WHICH WILL HELP DRY OUT THE AIRMASS FURTHER. WITH
THIS MORE STABLE FLOW ALOFT...THERE WILL ONLY BE A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS OVER THE WESTERN MOUNTAINS AND
SOUTHWEST MONTANA FRIDAY THROUGH SATURDAY...WITH WESTERLY WINDS
PERSISTING OVER THE PLAINS. HOWEVER...AN UPPER LEVEL SHORTWAVE
TROUGH WITH AN ASSOCIATED COLD FRONT WILL MOVE SOUTH OUT OF CANADA
SATURDAY AFTERNOON AND MOVE THROUGH NORTHERN MONTANA SATURDAY
NIGHT. SURFACE WINDS WILL BECOME MORE NORTHEASTERLY NORTHEAST OF THE
FRONT ACROSS NORTH CENTRAL AND NORTHEAST MONTANA...WHILE WINDS
ACROSS THE SOUTHWESTERN TWO-THIRDS OF THE TFX CWA WILL REMAIN
WESTERLY. AS THE FRONT AND SHORTWAVE MOVES INTO THE STATE SATURDAY
NIGHT...A SLIGHT CHANCE OF THUNDERSTORMS WILL SPREAD SOUTH OVER
NORTHERN MONTANA AS WELL. HIGH TEMPERATURES WILL WARM A BIT FOR
FRIDAY OVER TODAY DUE TO THE INCREASING DOWNSLOPE WINDS (HIGHS
MOSTLY IN THE 80S)...HOWEVER THE APPROACHING CANADIAN FRONT WILL COOL
TEMPERATURES A FEW DEGREES AGAIN ON SATURDAY (HIGHS IN THE UPPER
70S TO MID 80S). OVERNIGHT LOWS WILL NOT VARY MUCH...STAYING IN THE
UPPER 40S AND 50S.  COULSTON

SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS HAVE CHANGED SOMEWHAT
OVER THE LAST 24 HOURS. PREVIOUS MODEL RUNS WERE IN GOOD AGREEMENT
WITH A SLOW PROGRESSION OF THE UPPER LEVEL TROUGH OVER THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES. HOWEVER...THE MOST RECENT RUNS OF
THE GFSLR AND ECMWF BRING TWO WAVES OF THE UPPER LEVEL TROUGH
THROUGH MONTANA DURING THIS TIME FRAME. THE FIRST WAVE KEEPS TO THE
PREVIOUS MODEL RUN SCENARIO AND IS ACCOMPANIED BY A CANADIAN COLD
FRONT MOVING INTO NORTH CENTRAL MONTANA ON THE FOURTH OF JULY.
INSTEAD OF ALLOWING THIS TROUGH TO DEEPEN AND LINGER OVER THE
NORTHERN ROCKIES...THE NEW MODEL RUNS PROGRESS IT INTO THE UPPER
MIDWEST AND DEVELOP SHORTWAVE RIDGING OVER MONTANA FOR MONDAY AND
TUESDAY. RATHER THAN MAKE PRECIPITOUS CHANGES TO THE FORECAST FOR
NEXT WEEK...HAVE AGREED WITH OTHER MONTANA OFFICES TO HOLD ONTO THE
GOING FORECAST OF SLIGHTLY COOLER TEMPS AND BROAD-BRUSHED CHANCE
POPS FOR NOW. WILL SEE IF THE MODELS CONTINUE THIS NEW FORECAST
SCENARIO INTO TOMORROW AND THEN DETERMINE IF CHANGES ARE WARRANTED.
MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 054/086 057/083 054 10311
    BBBBB 075/050 073/052 077/052 078/052 075 02333333221
CTB BB 051/084 053/078 051 10300
    BBBBB 068/046 070/049 070/049 075/050 072 02333333222
HLN BB 056/085 058/084 057 10322
    BBBBB 077/053 076/055 077/055 080/055 075 22333333222
BZN BB 050/086 052/082 050 10322
    BBBBB 077/045 074/048 076/048 076/049 074 22333233222
WEY BB 044/075 043/071 044 10333
    BBBBB 071/041 069/042 071/043 069/043 067 33333322222
DLN BB 051/083 052/080 051 10311
    BBBBB 075/046 075/049 075/049 076/050 073 22322222222
HVR BB 057/086 058/083 057 10300
    BBBBB 077/052 077/054 078/054 081/054 076 02333233221
LWT BB 055/086 056/082 053 10311
    BBBBB 077/049 072/051 076/051 079/051 074 02333333222

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 1, 5:25 AM MDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT THU JUL 1 2004

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
525 AM MDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS
AFTERNOON ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA...AND WILL
CONTINUE THROUGH THE EVENING. SOME STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
WEDNESDAY...THOUGH CHANCES ARE SMALL FOR FRIDAY AND SATURDAY. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 1, 4:26 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 PM MDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       7 W FAIRFIELD           47.62N 112.13W
07/01/2004  0.18 INCH        TETON              MT   TRAINED SPOTTER

            .18 OF RAINFALL IN TEN MIN.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:50 PM MDTSevere Thunderstorm WarningTFXHill40 min
Jul 1, 5:07 PM MDTSevere Thunderstorm WarningTFXFergus53 min
Jul 1, 5:56 PM MDTSevere Thunderstorm WarningTFXFergus64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.